Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Nashville, TN

April 14, 1998Decatur County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 14, 1998, 3:14 AM CDT for Decatur County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1998, 3:14 AM CDT (08:14 UTC)
Expired
Apr 14, 1998, 3:45 AM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Decatur County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 140814 RRA
SVRBNA
TNC039-140845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
314 AM CDT TUE APR 14 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST TENNESSEE
 
   ...DECATUR COUNTY
 
AT 312 AM CDT A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF
DECATURVILLE MOVING EAST AT 30 MPH. THIS STORM WILL AFFECT THE CITIES OF
DECTAURVILLE...PERRYVILLE...PARSONS AND BATH SPRINGS. DAMAGING WINDS ARE
LIKELY WITH THIS STORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...A~ND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 1:40 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 14, 1:40 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
140 AM CDT TUE APR 14 1998

SAC HOSED...INTERNET DOWN...CONVCTN ON GOING (ISNT TECHNOLOGY GRAND)

APPRS THAT ETA MDL HAS BEST HANDL ON CURRENT SCENARIO AS NGM AFOS
PROGGS APPR A LTL SLOW WITH MOVMNT OF SYSTEMS AS WELL AS PLACING
SFC/UPR LVL SYS TOO FAR N.

ON-GOING CONVCTN WL GRDLLY DIMINISH IN COVERAGE AND INTENSITY THRU 12Z
AS S/W CROSSG LWR GRTLKS SHEARS OFF TO THE ENE. AMS WL REMAIN MOIST AND
UNSTBL AS LOW LVL FLOW SUPPLIES PLENTY OF WARMTH AND MSTR WHILE SFC
NDRY DRAPES ACRS TN VLY. XPCT SKIES TO BCM PARTLY CLDY LATER TDY AS
MID/UPR LVL S/W RDG BUILDS INTO RGN. HWVR WITH SFC BNDRY PROVIDING
FOCUS FOR CONVERGNC...BLV WL SEE WDLY SCT/SCT CNVTN OCCUR DURG THE AFTN
HRS (19-23Z).

NEXT ROUND OF WDSPRD CONVCTN WL OCCUR ABT 24 HRS FM NOW. S/W CROSSG
CNTRL PLAINS WL DEEPEN SFC LOW THAT IS PROGGED BY 12Z/WED TO BE SE OF
MKC. STRENGTHENLY SLY LOW LVL FLOW WL PULL SFC BNDRY NWD ACRS MID TN
TNGT. WITH MID-SOUTH BEING IN THE LEFT EXIT RGN OF STRONG UPR LVL JET
AND PLENTY OF MSTR ARD...SVR TSTMS NOT OUT OF THE QUESTION BUT HVY
RAINFALL WL ASLO BE OF CONCERN.

CONVCTN WL LIKELY MOV E OF RGN WED AM HWVR SERIES OF S/W CROSSG
CNTRL/SRN PLAINS COUPLED WITH VERY UNSTBL AMS WL SET STAGE FOR SVR
CONVCTN WED AFTN/EARLY EVENING (WOULD LOVE TO SEE GRIDDED DATA FOR 12Z
WED-00Z THU TIME PD). PLENTY OF UVV PROJECTED FOR REGION WHILE BNDRY
LAYER SUGGEST SW COMPONENT TO THE WND PLUS AFOS GRAPHICS HINT AT CAA
ALOFT. THRFR COULD SEE SUPERCELLS ON PARADE ACRS TN VLY WED AFTN.
09

BNA 75/60/74 366                      COOKEVILLE 73/57/73 457
              LAWRENCEBURG 76/61/75 466

In the hours before

Special weather statement, Apr 13, 9:52 PM CDT, 5 hours 22 minutes before
TNZ005>008-022>028-055>060-140440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
952 PM CDT MON APR 13 1998

...TORNADO WATCH IN EFFECT FOR NORTHWEST MIDDLE TENNESSEE UNTIL 2
AM CDT...

...THE THREAT OF SEVERE WEATHER INCLUDING TORNADOES EXIST ACROSS THE
NORTHWEST PART OF MIDDLE TENNESSEE UNTIL 2 AM CDT...

THIS INCLUDES THE CITIES OF DOVER...CLARKSVILLE...SPRINGFIELD...
DICKSON...CENTERVILLE AND NASHVILLE.

AT 950 PM CDT SEVERE THUNDERSTORMS WERE MOVING ACROSS WESTERN
KENTUCKY AND INTO WESTERN TENNESSEE. SEVERE THUNDERSTORMS WERE
INDICATED BETWEEN PADUCAH AND OWENSBORO KENTUCKY AND STRONG
THUNDERSTORMS WERE NOTED IN THE NORTHWEST CORNER OF WEST TENNESSEE.

SEVERAL REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AS THESE STORMS
PASSED ACROSS SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY.

THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND BEGIN TO
AFFECT NORTHWEST CORNER OF MIDDLE TENNESSEE BY 1015 PM CDT.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST PROTECTION. IF NO
BASEMENT IS AVAILABLE...SEEK REFUGE IN A SMALL INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A
DITCH OR CULVERT.

BOYD
Special weather statement, Apr 13, 9:52 PM CDT, 5 hours 22 minutes before
TNZ005>008-022>028-055>060-140440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
952 PM CDT MON APR 13 1998

...TORNADO WATCH IN EFFECT FOR NORTHWEST MIDDLE TENNESSEE UNTIL 2
AM CDT...

...THE THREAT OF SEVERE WEATHER INCLUDING TORNADOES EXIST ACROSS THE
NORTHWEST PART OF MIDDLE TENNESSEE UNTIL 2 AM CDT...

THIS INCLUDES THE CITIES OF DOVER...CLARKSVILLE...SPRINGFIELD...
DICKSON...CENTERVILLE AND NASHVILLE.

AT 950 PM CDT SEVERE THUNDERSTORMS WERE MOVING ACROSS WESTERN
KENTUCKY AND INTO WESTERN TENNESSEE. SEVERE THUNDERSTORMS WERE
INDICATED BETWEEN PADUCAH AND OWENSBORO KENTUCKY AND STRONG
THUNDERSTORMS WERE NOTED IN THE NORTHWEST CORNER OF WEST TENNESSEE.

SEVERAL REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AS THESE STORMS
PASSED ACROSS SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY.

THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND BEGIN TO
AFFECT NORTHWEST CORNER OF MIDDLE TENNESSEE BY 1015 PM CDT.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST PROTECTION. IF NO
BASEMENT IS AVAILABLE...SEEK REFUGE IN A SMALL INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A
DITCH OR CULVERT.

BOYD
Special weather statement, Apr 14, 2:16 AM CDT, 58 minutes before
TNZ005>007-022>027-140815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
216 AM CDT TUE APR 14 1998

THE TORNADO WATCH ISSUED EARLIER FOR A PART OF MIDDLE TENNESSEE
HAS EXPIRED AND IS NO LONGER IN AFFECT FOR THE COUNTIES OF...BENTON
CHEATHAM...DAVIDSON...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY
ROBERTSON AND STEWART.

HOWEVER SEVERAL SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT FOR
MIDDLE TENNESSEE AT THIS TIME.

BOYD
Special weather statement, Apr 14, 2:16 AM CDT, 58 minutes before
TNZ005>007-022>027-140815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
216 AM CDT TUE APR 14 1998

THE TORNADO WATCH ISSUED EARLIER FOR A PART OF MIDDLE TENNESSEE
HAS EXPIRED AND IS NO LONGER IN AFFECT FOR THE COUNTIES OF...BENTON
CHEATHAM...DAVIDSON...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY
ROBERTSON AND STEWART.

HOWEVER SEVERAL SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT FOR
MIDDLE TENNESSEE AT THIS TIME.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 11:38 PM CDTSevere Thunderstorm WarningOHXStewart47 min
Apr 14, 12:07 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery43 min
Apr 14, 12:07 AM CDTSevere Thunderstorm WarningOHXBenton43 min
Apr 14, 12:52 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart33 min
Apr 14, 12:58 AM CDTSevere Thunderstorm WarningOHXBenton47 min
Apr 14, 1:23 AM CDTSevere Thunderstorm WarningOHXDickson, Humphreys, Montgomery62 min
Apr 14, 1:46 AM CDTSevere Thunderstorm WarningOHXCheatham49 min
Apr 14, 1:53 AM CDTSevere Thunderstorm WarningOHXRobertson47 min
Apr 14, 2:06 AM CDTSevere Thunderstorm WarningOHXDavidson49 min
Apr 14, 2:20 AM CDTSevere Thunderstorm WarningOHXSumner50 min
Apr 14, 2:28 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.